New York, 2013Flash Flooding and Flood in New York, July 1 to 3, 2013
July 1 to 3, 2013 · NWS BGM · 15 events in 6 counties and zones
A stationary frontal boundary extending from the Gulf states to the Northeast provided the focus for several rounds of thunderstorms across Central New York. A near tropical environment provided the source for torrential rain in several parts of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $685,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary extending from the Gulf states to the Northeast provided the focus for several rounds of thunderstorms across Central New York. A near tropical environment provided the source for torrential rain in several parts of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 12:41 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 1, 12:41 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT MON JUL 1 2013
.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER
THE OHIO VALLEY, KEEPING A SOUTHERLY FLOW OF MOISTURE INTO THE
REGION THROUGH WEDNESDAY. TODAY AND TUESDAY...AN UPPER LEVEL LOW
WILL MOVE NORTH BRINGING ADDITIONAL MOISTURE AND THE RISK OF
HEAVY RAIN.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11 AM UPDATE...
MINOR CHANGES TO THE CURRENT. LARGE AREA OF RAIN SLOWLY LIFTING
THROUGH THE WRN COUNTIES WHILE THE RAIN IN THE FAR SE HAS MOVED
EAST. EXPANDED THE FLOOD WATCH TO THE CENTRAL SRN TIER OF NY.
STEADY RAIN UP TO AN INCH BEFORE IT BECOMES MORE SCATTERED THIS
AFTERNOON. ALSO MINOR URBAN PROBLEMS IN THE ELMIRA AREA WITH A
TSTORM SUNDAY AFTN. UPPED RAINFALL AMOUNTS THERE.
THIS AFTN SHOWERS AND TSTORMS WILL DEVELOP IN NE PA AND MOVE NORTH
THROUGH THE CWA. HEAVY RAIN LIKELY WITH ISOLATED MULTI INCH
AMOUNTS. WILL BE WATCHING RADAR CLOSELY.
PREVIOUS DISCUSSION...
DEEP MOISTURE BACK OVER THE REGION WITH A TROPICAL FLOW OUT OF THE
WESTERN ATLANTIC AND GULF. WV MVG NWRD THIS MRNG IS TRIGGERING A
LRG BATCH OF CONV WHICH WILL TRACK ACROSS THE ERN HALF OF THE CWA
THIS MRNG. RAIN WILL BE MVG ACROSS AREAS THAT HAS FLOODING ISSUES
ON SUN SO WILL NEED TO BE WATCHED CLOSELY. HRRR HAS HAD A GOOD
HANDLE ON THE CONV DVLPMT AND SHOWS THE PCPN WEAKENING AS IT MVES
NWRD...OUT OF THE BEST UPR LVL SUPPORT. IN GNRL...WILL CONT THE FCST
OF RAIN LIKELY WITH POCKETS OF HEAVY RAIN AND LGTNG. CRNT
PLACEMENT OF THE WATCH LOOKS GOOD WITH THE BEST CHANCE FOR HEAVY
RAIN OVER THE ERN ZONES.
NO REAL CNCRN FOR SVR TODAY WITH THE SATURATED SNDG AND MODERATE
UNIDIRECTIONAL FLOW. CLD CVR TODAY WILL LIMIT HTG.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
PTRN CONTS TO RETROGRADE WITH THE UPR LOW AND RDG MVG WWRD THRU
THE PD. NUMEROUS WEAK UPR WV ROTATING ARND THE BACK OF THE RDG AND
AHD OF THE UPR LOW WILL TRIGGER BATCHES OF CONV THAT WILL TAP THE
DEEP MOISTURE AVBL IN THE SLY GULF FLOW. BLDG RDG AND WEAKENING
LOW DOES EVENTUALLY BRK UP THE SLY FLOW...BUT NOT DURING THE SHRT
TERM PD. STILL...IT LOOKS LIKE THE PATH OF THE WVS AND THE AXIS OF
CONV DOES GRADUALLY MVE WWRD AND WEAKEN...PERHAPS LIMITING THE
FLLODD THREAT A BIT AS EARLY AS WED. IN THE MEANTIME...PWATS TOP
OUT NEAR 2 INCHES ON TUE CONTG THE FLOOD THREAT.
CLD CVR WILL LIMIT THE THREAT OF SVR TRWS ON TUE...BUT SLGTLY
DRIER AIR AND HTG MAY TRIGGER A FEW LRGR STORMS ON WED.
HI TEMPS THRU THE PD WILL TOP OUT IN THE UPR 70S TO LWR
80S...RISING A BIT EACH DAY WITH WED BEING THE WARMEST. GUID IN
GOOD GNRL AGREEMENT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
400 AM EDT UPDATE...
THE LONG TERM FORECAST IS IN GOOD SHAPE. MINOR CHANGES WERE MADE
TO THE TEMPS.
1145 AM EDT UPDATE...
MODELS REMAIN IN GOOD AGREEMENT ON BIG PICTURE IN THE LONG TERM
PERIOD...WHICH IS STILL FAIRLY ACTIVE. THE BLOCKING HIGH WELL
OFFSHORE THE MIDATLANTIC COAST LOOKS TO RETROGRADE TO THE
CAROLINAS TOWARDS THE WEEKEND...AS AMPLIFIED TROUGH STRETCHING
FROM NORTHWEST GREAT LAKES TO MIDWEST WEAKENS. OUR AREA REMAINS IN
THE BUSY WAVE-RIDDLED FLOW BETWEEN THE TWO FEATURES. THIS STARTS
WITH VERY MOIST SSW AND PRECIPITABLE WATER STILL AROUND 2 INCHES
THURSDAY...AND GRADUALLY TRANSITIONS TO MORE OF A WESTERLY FLOW
RIDING OVER THE TOP OF THE LARGE UPPER HIGH INTO THE WEEKEND.
LIKELY MORE OF A SOUTH-TO-NORTH GRADIENT IN PRECIPITABLE WATER
VALUES BY THEN...AVERAGING AROUND AN INCH-AND-A-HALF /HIGHER
SOUTH/. MAINLY DIURNALLY DRIVEN CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...BUT HIGHEST
/LIKELY RANGE/ THURSDAY DUE TO ABUNDANT MOISTURE THEN.
TEMPERATURES THROUGH THE PERIOD ABOVE CLIMATOLOGY FOR LOWS DUE TO
MOIST DEWPOINTS...AND NEAR OR SLIGHTLY ABOVE CLIMATOLOGY FOR
HIGHS. WITH WIND FIELDS THROUGH THE ATMOSPHERIC COLUMN GENERALLY
NOT VERY SUPPORTIVE OF SEVERE CONVECTION...THE MAIN CONCERN WITH
VERY WET GROUND WILL CONTINUE TO BE LOCALIZED FLOODING WHERE
REPEATED SHOWERS AND THUNDERSTORMS OCCUR.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS WILL CONTINUE ACROSS THE TAF SITES THROUGH EARLY THIS
EVENING. CONDITIONS WILL BE MAINLY MVFR WITH LOCALIZED AREAS OF
IFR IN HEAVIER SHOWERS. RAIN WILL DIMINISH LATER THIS EVENING
THROUGH THE OVERNIGHT HOURS HOWEVER AREAS OF FOG WILL DEVELOPING
KEEPING MVFR AND AREAS OF IFR CONDITIONS IN THE FORECAST UNTIL
AROUND 14Z ON TUESDAY. SCATTERED SHOWERS WILL DEVELOP AGAIN
TUESDAY AFTERNOON WITH AREAS OF MVFR CONDITIONS CONTINUINGS.
WINDS WILL BE VARIABLE AT LESS THAN 10 KTS THROUGH TUESDAY.
OUTLOOK... TUE NIGHT THROUGH FRI...
VFR WITH OCNL RESTRICTIONS ARE LIKELY EACH DAY...WITH SHRA/TSRA IN
THE VICINITY. AFTN SHRA/TSRA AND EARLY MORNING FOG CAUSING
MVFR/IFR RESTRICTIONS.
&&
.HYDROLOGY...
NOON MON UPDATE...
FLASH FLOOD WATCH CONTINUES TO NOON TUESDAY. ADDED THE CENT SRN
TIER OF NY SO ONLY COUNTIES NOT IN THE WATCH YATES TO ONONDAGA. SO
FAR RAINFALL AMOUNTS UNDER CONTROL AND ONLY ADVISORIES ISSUED.
SHOWER/TSTORM COVERAGE WILL INCREASE THIS AFTN SO MORE ADVISORIES
AND WARNINGS WILL PROBABLY BE NEEDED. GROUND SATURATED. FLASH
FLOOD GUIDANCE LOW. SOME LOCATIONS MAY NOT BE ABLE TO HANDLE AN
INCH IN LESS THAN AN HOUR. WITH THIS AIRMASS TSTORMS CAN PUT OUT 1
TO 2 INCHES IN AN HOUR. STORMS WILL ONLY BE MOVING AT ABOUT 20
MPH. RAINFALL TOTALS 1 TO 2 INCHES WIDESPREAD WITH LOCALIZED
HIGHER AMOUNTS.
A LINGERING HYDROLOGY ISSUES FROM THE RECENT HEAVY RAIN EVENT ON
THE MOHAWK RIVER AT UTICA...WHICH CRESTED AROUND MAJOR FLOOD
STAGE SATURDAY MORNING AND CONTINUES ITS SLOW FALL. MINOR FLOODING
FORECAST INTO TUESDAY MORNING AT LEAST...AS PER STATEMENTS
HANDLED VIA NWS ALBANY.
ATTENTION NOW TURNING TO UPCOMING RAINFALL EVENT. SUSQUEHANNA
RIVER AT CONKLIN RUNNING HIGH AND BELOW FLOOD STAGE. FORECAST TO
GO TO FLOOD STAGE LATE TONIGHT AND REMAIN AT MINOR FLOOD INTO
THURSDAY. RIVER FLOOD WARNING REMAINS.
VESTAL AND WAVERLY/SAYRE ON THE SUSQUEHANNA FORECASTED TO GO TO
JUST OVER FLOOD STAGE TONIGHT AND TUESDAY TOO. STILL TIME FOR
THESE POINTS. HEADWATER POINTS MAY GET CLOSE BUT DEPENDENT MORE
ON TRAINING TSTORMS PUTTING DOWN LOCALIZED HIGHER RAINFALL
AMOUNTS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR PAZ038>040-043-
044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NYZ009-022>025-
036-037-044>046-055>057-062.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/TAC
SHORT TERM...DGM
LONG TERM...KAH/MDP
AVIATION...MSE
HYDROLOGY...Hazardous weather outlook, Jul 1, 8:54 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 AM EDT MON JUL 1 2013
NYZ009-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
021400-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
954 AM EDT MON JUL 1 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS...
CONTAINING HEAVY DOWNPOURS. LOCALIZED FLOODING COULD OCCUR IN
AREAS THAT RECEIVE HEAVY RAIN. THE BEST CHANCE FOR FLASH FLOODING
WILL BE TODAY AND TUESDAY. RIVER FLOODING IS POSSIBLE TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NYZ022>025-021400-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
954 AM EDT MON JUL 1 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS...
CONTAINING HEAVY DOWNPOURS. LOCALIZED FLOODING COULD OCCUR IN ANY
AREAS THAT RECEIVE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NYZ015>018-021400-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-
954 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS...
CONTAINING HEAVY DOWNPOURS. LOCALIZED FLOODING COULD OCCUR IN ANY
AREAS THAT RECEIVE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Flash Flood, Cortland
- When
- July 1, 3:18 PM EST to 4:40 PM EST
- Where
- Cortland County, 1.84 mi N of Gracie to 0.75 mi SW of Homer
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.597, -76.253
Heavy rain caused rushing water, trees and debris to flow across most roads in the city of Cortland.
Flash Flood, Cortland
- When
- July 1, 3:50 PM EST to 4:40 PM EST
- Where
- Cortland County, 1.5 mi SSW of Marathon to 1.28 mi WSW of Marathon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.429, -76.037
Water was flowing across Route 11 in the village of Marathon.
Flash Flood, Tioga
- When
- July 1, 4:20 PM EST to 8:00 PM EST
- Where
- Tioga County, Tioga Center to 7.64 mi E of Weltonville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -76.350
A bridge was washed out on Frost Hollow and West Whitcomb road.
Flash Flood, Chenango
- When
- July 1, 4:56 PM EST to 9:50 PM EST
- Where
- Chenango County, Pitcher to 1.79 mi ESE of North Pitcher
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.580, -75.850
Water was flowing over roads in the Otselic area.
Flash Flood, Chenango
- When
- July 1, 4:56 PM EST to 9:50 PM EST
- Where
- Chenango County, 1.59 mi ENE of Smyrna to 1.52 mi NE of Sherburne
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.688, -75.541
There was widespread flash flooding of streams, creeks and roads in the Town of Sherburne.
Flash Flood, Chenango
- When
- July 1, 4:56 PM EST to 9:50 PM EST
- Where
- Chenango County, 1.55 mi SW of Otselic to 1.66 mi ESE of Otselic
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.702, -75.738
Water covered many roads in the Otselic area.
Flash Flood, Oneida
- When
- July 1, 5:37 PM EST to 8:30 PM EST
- Where
- Oneida County, 0.8 mi WNW of Waterville to 0.7 mi NE of Waterville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.936, -75.393
A road was flooded with people trapped in a vehicle.
Flash Flood, Madison
- When
- July 1, 5:41 PM EST to 8:30 PM EST
- Where
- Madison County, 0.77 mi W of Stockbridge to 0.97 mi NNE of Stockbridge
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.979, -75.595
The Oneida Creek was out of its banks and running through a home owners back yard.
Flash Flood, Oneida
- When
- July 1, 5:50 PM EST to 8:30 PM EST
- Where
- Oneida County, 0.92 mi ESE of Pleasant Vly to 1.36 mi ESE of Sangerfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.915, -75.403
Water was over several roads in Sangerfield, and a minor debris flow occurred on Tubbs Road.
Flash Flood, Madison
- When
- July 1, 6:10 PM EST to 8:30 PM EST
- Where
- Madison County, 1.17 mi WSW of Hamilton to 0.61 mi SSE of Hamilton Ama Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.811, -75.550
Flood waters washed out a section of Route 12B between Earlville and Hamilton.
Flash Flood, Chenango
- When
- July 1, 6:25 PM EST to 9:30 PM EST
- Where
- Chenango County, 0.97 mi N of Smyrna to 1.42 mi ENE of Sherburne
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.694, -75.570
Williams Road was flooded.
Flash Flood, Madison
- When
- July 1, 7:04 PM EST to 8:45 PM EST
- Where
- Madison County, 1.01 mi W of Beekman Corners to 1.42 mi ESE of Beekman Corners
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.798, -75.490
Water was flowing over the intersection of Knapp Road and Billings Road.
Flash Flood, Broome
- When
- July 1, 7:10 PM EST to 10:15 PM EST
- Where
- Broome County, 0.6 mi WSW of Itaska to 0.49 mi WNW of Itaska
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.298, -75.911
Route 79 was closed due to water flowing over roadway.
Flash Flood, Chenango
- When
- July 1, 9:48 PM EST to 9:55 PM EST
- Where
- Chenango County, 0.65 mi SSW of Sherburne to 1.03 mi NNW of Sherburne
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.672, -75.507
Several streets in Sherburne were closed due to flooding. Numerous families were evacuated from the trailer park along Handsome Brook at the intersection of Route 12 and County Road 24.
Flood, Chenango
- When
- July 1, 10:12 PM EST to July 3, 12:00 AM EST
- Where
- Chenango County, 1.47 mi SSW of Sherburne to 1.38 mi NW of Sherburne
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.660, -75.509
The Village of Sherburne was inundated by flood waters, with water entering the first floor of businesses and homes on Main Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
- Flash Flood in Colorado, July 1, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464618, 464619, 464622, 464626, 464630, 464632, 464639, 464640, 464641, 464643, 464649, 464656, 464658, 464659, 464664.